Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 52, NWS Missoula, MT

August 31, 2007Lincoln County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 31, 2007, 5:39 PM MDT for Lincoln County, Montana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2007, 5:39 PM MDT (23:39 UTC)
Expired
Aug 31, 2007, 6:04 PM MDT
In force
25 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Lincoln County, MT

The radar

The Missoula radar (KMSX), 206 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2007-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2007-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 312340
SVRMSO
MTC053-010030-
/O.NEW.KMSO.SV.W.0052.070831T2339Z-070901T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
539 PM MDT FRI AUG 31 2007

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN NORTHWEST MONTANA...

* UNTIL 630 PM MDT.

* AT 538 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF FORTINE...OR ABOUT 33 MILES
  NORTHEAST OF LIBBY...AND WAS MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORTINE AND TREGO AROUND 545 PM MDT.

DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4874 11534 4857 11525 4870 11473 4898 11475

$$
1 follow-up statement
000 
WWUS55 KMSO 010004
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
604 PM MDT FRI AUG 31 2007

MTC053-010014-
/O.CAN.KMSO.SV.W.0052.000000T0000Z-070901T0030Z/
LINCOLN MT-
604 PM MDT FRI AUG 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY IS
CANCELLED...

LAT...LON 4874 11534 4857 11525 4870 11473 4898 11475

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:48 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 31, 2:48 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
248 PM MDT FRI AUG 31 2007

.DISCUSSION...ALTHOUGH CONVECTION HAS BEEN SLOW TO DEVELOP THIS
AFTERNOON...THE ATMOSPHERE OVER CENTRAL IDAHO AND WESTERN MONTANA
CONTINUES TO MOISTEN AND DESTABILIZE. IN FACT...OVER THE PAST
HOUR VISIBLE SATELLITE AND RADAR HAVE SHOWN A RISE IN DEEP
CONVECTIVE DEVELOPMENT OVER OREGON...IDAHO AND WESTERN MONTANA.
I ANTICIPATE THIS TREND TO CONTINUE AS ATMOSPHERIC DYNAMICS
COMBINE WITH INCREASING MOISTURE AND ADDED LIFTING FROM A MID-
LEVEL SHORT WAVE TROUGH. DUE TO CONTINUED DRY CONDITIONS IN THE
LOWER LEVELS OF THE ATMOSPHERE...STRONG GUSTY WINDS IN ADDITION TO
LIGHTNING CAN BE EXPECTED WITH THESE SHOWERS AND THUNDERSTORMS.
THERE WILL ALSO BE THE THREAT OF SMALL HAIL THIS EVENING OVER FAR
WEST CENTRAL IDAHO AND FAR NORTHWEST MONTANA DUE TO INCREASING
SPEED SHEER AND SOME COOLING ALOFT.

 AS THE EVENING PROGRESSES...THUNDERSTORMS WILL FURTHER MOISTEN
THE LOWER ATMOSPHERE RESULTING IN A TRANSITION TO A SHOWERY REGIME
WITH ISOLATED THUNDERSTORMS. MODELS HAVE CONTINUED TO TREND THE
FOCUS OF PRECIPITATION ASSOCIATED WITH THE FRONTAL BOUNDARY
FURTHER SOUTH...BUT CONTINUE TO BELIEVE THAT POINTS NORTH OF A
LINE FROM GRANGEVILLE THROUGH HAMILTON TO BUTTE AND THEN SOUTH OF
FLATHEAD LAKE WILL RECEIVE THE MOST WIDESPREAD PRECIPITATION AND
HIGHER PRECIPITATION AMOUNTS. SCATTERED SHOWERS WILL BE POSSIBLE
TOMORROW AS ENOUGH MOISTURE AND INSTABILITY REMAIN IN THE POST
FRONTAL ENVIRONMENT.

SUNDAY AND MONDAY...A TROUGH DIGGING OFF THE WEST COAST WILL HELP
AMPLIFY THE RIDGE OVER THE NORTHERN ROCKIES ONCE AGAIN. HOT
TEMPERATURES WILL INCREASE INSTABILITY AND HELP MIX DOWN BREEZY
WINDS FROM ALOFT ON BOTH SUNDAY AND LABOR DAY. THE LACK OF
MOISTURE WILL KEEP SUNDAY DRY...BUT ADDED MOISTURE AND INSTABILITY
ON LABOR DAY BRINGS A CHANCE OF A FEW THUNDERSTORM OVER WESTERN
AND SOUTHWESTERN MONTANA. SINCE MOISTURE IS LIMITED ANY RAINFALL
REACHING THE GROUND SHOULD BE MINIMAL.

MONDAY NIGHT THROUGH TUESDAY NIGHT...A VIGOROUS TROUGH OF LOW
PRESSURE WILL APPROACHING THE WEST COAST WITH A STRONG JET STREAK
(+90KTS) POSITIONED OF THE PACIFIC NORTHWEST MONDAY NIGHT. THIS
TROUGH SYSTEM WILL POSSESS CONSIDERABLE UPPER-LEVEL DYNAMICS AS IT
MOVES THROUGH IDAHO AND WESTERN MONTANA TUESDAY AND TUESDAY
NIGHT. AT THE MOMENT...ASSOCIATED MOISTURE IS NOT VERY
IMPRESSIVE...BUT THE AIR MASS DOES DESTABILIZE WHICH HELPS
FACILITATE DYNAMICS TO PRODUCE SHOWERS AND POSSIBLE THUNDERSTORMS.
GUSTY WEST WINDS WILL ALSO USHER IN A MUCH COOLER AIR MASS INTO
THE REGION LATER TUESDAY AND TUESDAY NIGHT.

WEDNESDAY WILL BE A TRANSITIONAL PERIOD AS THE UPPER TROUGH EXITS
TO THE EAST AND NORTHERN IDAHO AND WESTERN MONTANA FALL UNDER AN
NORTHWEST FLOW ALOFT. THE AIR MASS UNDERGO DRYING WITH A
DECREASING TREND IN POPS AND MENTION OF SHOWERS.

THURSDAY AND FRIDAY...A WARM DRY AIR MASS WILL RESIDE OVER THE AREA
AS THE UPPER FLOW BECOMES WESTERLY (ZONAL).

&&

.AVIATION....SMOKE WILL IMPACT ALL TERMINALS AND ROUTES THROUGH
THE AFTERNOON AND EARLY EVENING CAUSING LOCALIZED REDUCED
VISIBILITY TO 3 MILE IN SOME LOCATIONS. SHOWERS AND THUNDERSTORMS
CAPABLE OF PRODUCING GUSTY WINDS AND SMALL HAIL WILL DEVELOP
THROUGH THE REMAINDER OF THIS AFTERNOON AND INTO THE EVENING
HOURS. IN ADDITION...THE POTENTIAL FOR TURBULENCE WILL BE
INCREASING THIS EVENING AS THE ATMOSPHERE BECOMES VERY UNSTABLE IN
ADVANCE OF A FRONTAL PASSAGE OVERNIGHT. PLEASE SEE APPROPRIATE
TAFS AND TWEBS FOR FURTHER DETAILS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...DICKERSON
LONG TERM....MSJ
AVIATION...DICKERSON
Hazardous weather outlook, Aug 31, 10:32 AM MDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1032 AM MDT FRI AUG 31 2007

IDZ005>008-MTZ001-003-004-010600-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-
1032 AM MDT FRI AUG 31 2007 /932 AM PDT FRI AUG 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE
DAY BECOMING FAIRLY WIDESPREAD BY LATE THIS AFTERNOON.
STRONG...GUSTY WINDS ALONG WITH SMALL HAIL CAN BE EXPECTED WITH
THESE STORMS. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WIND
GUSTS BRING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ002-005>007-043-010600-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-WEST GLACIER REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
1032 AM MDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE
DAY AND INTO THE EVENING HOURS. THE MAIN THREAT WITH THESE STORMS
WILL BE STRONG...GUSTY WINDS. A FEW STORMS MAY BECOME SEVERE WITH
DAMAGING DOWNBURST WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.